Pennsylvania, 2004

Flood in Pennsylvania, September 18 to 20, 2004

September 18 to 20, 2004 · NWS CTP · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Sep 18, 2:10 AM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Sep 18, 2:10 AM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
310 AM EDT SAT SEP 18 2004

.AVIATION...

RAIN WILL END FROM NW TO SE THROUGH MID MORNING BUT WIDESPREAD MVFR
ALONG WITH ISOLD IFR CONDITIONS WILL CONTINUE THROUGH THEN.  AFTER
THAT CONDITIONS WILL IMPROVE QUICKLY FOR LATE MORNING INTO EARLY
AFTERNOON AS DRIER AIR WORKS IN FROM THE NW.  CIGS/VSBYS WILL BE
MVFR/VFR DURING THE LATE MORNING AND THEN BECOME VFR BY AFTERNOON.
SAT NIGHT...PATCHY FOG A POSSIBILITY WITH PLENTY OF SURFACE
MOISTURE...BUT STRONG HIGH PRESSURE ALONG WITH RAPIDLY DRYING AIR
WILL INHIBIT WIDESPREAD FOG.

&&

.SHORT TERM (TODAY THROUGH MONDAY)...

LL JET CONTINUES TO PUMP COPIOUS MOISTURE INTO EASTERN PA THIS
MORNING...WHILE BACK EDGE OF DEFORMATION ZONE PRECIP MOVING THRU NW
MTNS. WIDESPREAD 3-6 INCH RAINFALL SO FAR...WITH ISOLATED REPORTS IN
EXCESS OF 8 INCHES. LOOKS LIKE ANOTHER 1-2 INCHES YET TO FALL OVER
EASTERN PORTIONS OF CWA BEFORE RAIN CUTS OFF LATER THIS MORNING.
WILL CLEAR FLOOD WATCH OVER WARREN AND MCKEAN COUNTIES...WHERE RAIN
HAS ENDED AND EMA REPORTING NO SIG PROBLEMS. ELSEWHERE...WILL
CONTINUE WATCH THRU MIDNIGHT AS MANY LARGER STREAMS AND RIVERS WILL
CONTINUE TO RISE WELL AFTER THE RAIN ENDS THIS AM.

HI PRES BUILDS DOWN INTO THE AREA LATER TODAY AND SUNDAY...BRINGING
SOME OF THE COOLEST WX YET THIS FALL SEASON. AS WINDS DIE SUN
NITE...PATCHY FROST SEEMS POSSIBLE IN THE PROTECTED VALLEYS OF THE
NORTH. MODEL 900MB TEMPS THE NEXT COUPLE OF DAYS RUNNING ARND
10C...SUGGEST HIGHS MAINLY IN THE 60S DESPITE NEARLY FULL SUN.

&&

.LONG TERM (MONDAY NIGHT THROUGH FRIDAY)...

MREF DATA CONTINUES TO SUGGEST AN EXTENDED PERIOD OF FAIR WX FOR
CENTRAL PA AS LARGE RIDGE BUILDS OVER THE EASTERN CONUS. SFC HI PRES
OVER THE REGION WILL LIKELY RESULT IN COOL NIGHTS W/AREAS OF FOG.
HOWEVER...850 TEMPS RISING WELL ABV NORMAL FOR SEPT...SUGGEST HIGHS
NR 80F BY MIDWEEK. A COLD FRONT COULD APPROACH THE AREA LATE IN
THE WEEK. HOWEVER...WILL KEEP POPS IN THE SLGHT CHC CAT.

&&

.HYDROLOGY...

RAINFALL AMOUNTS OF 3-7 INCHES OVER A WIDE AREA HAS TRIGGERED
MODERATE OR GREATER FLOODING OVER MUCH OF THE MAINSTEM AND WEST
BRANCHES OF THE SUSQUEHANNA AS WELL AS ALONG THE JUNIATA. HEAVY RAIN
STILL FALLING AT THIS HOUR OVER ALL BUT FAR NWRN PA EXACERBATING THE
FLOODING PROBLEMS.

RISES ARE FORECAST TO CONTINUE WELL INTO SATURDAY AT MOST
SPOTS...WITH SOME OF THE BIGGER POINTS LIKE HARRISBURG AND DANVILLE
FORECAST TO NOT CREST UNTIL LATER SUNDAY OR EVEN MONDAY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR ZONES PAZ006-010>012-017>019-024>028-
033>037-041-042-045-046-049>053-056>059-063>066 THROUGH TONIGHT.
&&

AVIATION...RXR
SHORT TERM/LONG TERM...FITZGERALD
HYDROLOGY...LACORTE
Hazardous weather outlook, Sep 18, 3:48 AM EST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
448 AM EDT SAT SEP 18 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-190844-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
448 AM EDT SAT SEP 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

HEAVY RAIN WILL TAPER OFF OVER THE SUSQUEHANNA VALLEY BY LATE
MORNING. HOWEVER...FLOODING WILL CONTINUE THROUGH MUCH OF THE DAY
OVER ALL OF CENTRAL PENNSYLVANIA...WITH THE EXCEPTION OF THE
NORTHWEST MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY:

ALTHOUGH FLOODING OF SMALLER STREAMS AND LOW LYING AREAS WILL SUBSIDE
BY LATE SATURDAY...FLOODING ON MANY OF THE LARGER RIVERS WILL OCCUR
SUNDAY AND A PORTION OF MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Sep 17, 11:52 PM EST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1252 AM EDT SAT SEP 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 PM     FLOOD            EMPORIUM                41.51N 78.24W
09/17/2004                   CAMERON            PA   TRAINED SPOTTER

            ROADS FLOODED

0945 PM     FLOOD            MEYERSDALE              39.81N 79.03W
09/17/2004                   SOMERSET           PA   TRAINED SPOTTER

            ROUTE 219 COVERED IN WATER

1015 PM     FLOOD            NEW BLOOMFIELD          40.42N 77.19W
09/17/2004                   PERRY              PA   EMERGENCY MNGR

            COUNTY WIDE FLOODING

1125 PM     FLOOD            MONTGOMERY              41.17N 76.88W
09/17/2004                   LYCOMING           PA   TRAINED SPOTTER

            EVACUATIONS NEAR BROOK STREET

1245 AM     FLOOD            STATE COLLEGE           40.79N 77.86W
09/18/2004                   CENTRE             PA   NWS EMPLOYEE

            NUMEROUS BASEMENTS FLOODED

&&

JV
Special weather statement, Sep 18, 2:29 AM EST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
329 AM EDT SAT SEP 18 2004

PAZ065-066-180830-
LANCASTER-YORK-
329 AM EDT SAT SEP 18 2004

...STRONG THUNDERSTORMS WILL AFFECT YORK AND LANCASTER COUNTIES...

AT 314 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS MOVING NORTH FROM MARYLAND INTO YORK AND
LANCASTER COUNTIES AT 30 MPH. THE THUNDERSTORM WILL BE NEAR
BROGUE AROUND 335 AM...SHENKS FERRY AROUND 340 AM...SAFE HARBOR
AROUND 345 AM...EAST PROSPECT AROUND 350 AM...MILLERSVILLE AROUND
355 AM...MOUNTVILLE...COLUMBIA AND WRIGHTSVILLE AROUND 400 AM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
Special weather statement, Sep 18, 3:17 AM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
417 AM EDT SAT SEP 18 2004

PAZ059-180915-
LEBANON-
417 AM EDT SAT SEP 18 2004

...STRONG THUNDERSTORMS WITH VERY HEAVY RAIN AND GUSTY WINDS WILL
AFFECT LEBANON COUNTY THROUGH 515 AM...

AT 411 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF
ELIZABETHTOWN TO 2 MILES NORTHEAST OF LITITZ TO 3 MILES SOUTHEAST OF
NEW HOLLAND...MOVING NORTH AT 25 MPH. THE THUNDERSTORMS WILL BE NEAR
PALMYRA...CORNWALL AROUND 425 AM...CLEONA...ANNVILLE AROUND 430 AM...
LEBANON...KLEINFELTERSVILLE AROUND 435 AM...HARPER TAVERN...SAND
HILL...RICHLAND AND MYERSTOWN AROUND 440 AM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

VERY HEAVY RAIN WILL FALL ALSO FALL...AND WILL CAUSE WATER TO POND
ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

LAMBERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Southern Lycoming

When
September 18, 5:00 AM EST to September 20, 7:00 PM EST
Where
Southern Lycoming forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

Heavy rain caused the West Branch of the Susquehanna River at Montgomery to exceed its flood stage of 17 feet. The river rose above flood stage at 05:00 EST on the 18th, crested at 28.8 feet at 01:00 EST on the 19th, and fell below flood stage at 19:00 EST on the 20th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423886.